Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Birmingham, AL

March 28, 2011Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2011, 12:03 AM CDT for Marion County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2011, 12:03 AM CDT (05:03 UTC)
Expired
Mar 28, 2011, 12:45 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:18 AM CDTHAIL 15 N Detroit, ALDIME TO QUARTER SIZE HAIL BRIEFLY FELL IN FAR SOUTHWESTERN MARION COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS54 KBMX 280503
SVRBMX
ALC093-280545-
/O.NEW.KBMX.SV.W.0091.110328T0503Z-110328T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1245 AM CDT

* AT 1203 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM   
WAS LOCATED NEAR EVERGREEN...OR 9 MILES NORTH OF AMORY...AND MOVING  
EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
  BYRD...SHOTSVILLE AND RANKIN FITE AIRPORT.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 16...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8764 3406 8763 3405 8764 3406 8821
      3433 8816
TIME...MOT...LOC 0503Z 265DEG 50KT 3412 8844

$$

75
1 follow-up statement
496 
WWUS54 KBMX 280534
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT MON MAR 28 2011

ALC093-280545-
/O.CON.KBMX.SV.W.0091.000000T0000Z-110328T0545Z/
MARION AL-
1234 AM CDT MON MAR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARION COUNTY UNTIL 1245 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF
HACKLEBURG TO HAMILTON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRINN...LAKE BUTTAHATCHEE...BEAR CREEK...PEARCES MILL...PEA RIDGE
  AND PINEY GROVE.

THIS INCLUDES...
US 78 EXIT NUMBERS 14 THROUGH 16...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3407 8807 3432 8777 3432 8776 3432 8774
      3432 8764 3411 8763 3405 8770 3405 8772
      3405 8773 3405 8781 3406 8795
TIME...MOT...LOC 0534Z 265DEG 50KT 3429 8770 3408 8794

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:36 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 6:36 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT SUN MAR 27 2011

.SYNOPSIS...

FORECAST CONFIDENCE TAKING A BIT OF AN UPSWING...EVER SO
SLIGHTLY...AS MODELS BEGIN TO FALL IN LINE. STILL...WITH A
PROGRESSIVE PATTERN IN PLACE...NO DOUBT THE FORECAST WILL CHANGE
THROUGH THE WEEK UNTIL WE GET INTO A MORE STABLE PATTERN.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

RUC...AND TO LESSER EXTENT NAM...SEEM TO BE HANDLING AR/MS
SHOWER/TSTM DEVELOPMENT IN RESPONSE TO PASSING SHORT WAVE FAIRLY
WELL...AND WILL FORM THE BASIS OF THE FORECAST FOR THE NEXT 24
HOURS. LOW LEVEL CAA WITH GOOD OVERRUNNING AT MID-LEVELS SHOULD
SUPPORT CONTINUED EVOLUTION OF ELEVATED SHOWERS AND THUNDERSTORMS.
TENDENCY IS TO IGNORE THE SLIGHT RISK THAT HAS BEEN EXTENDED TO
COVER THESE STORMS SINCE WE HAVE BEEN UNDER THE GUN FOR TWO
DAYS...BUT WE WILL HAVE TO WATCH FOR THE OUTSIDE CHANCE FOR HAIL.
BASED TONIGHTS FORECAST FROM A BASIS OF GUIDANCE TWEAKED HEAVILY
TOWARDS RUC/NAM TRENDS.

LOOKS LIKE WE MAY FINALLY GET A BIT OF A BREAK...AS RAIN COMES TO
AN END AND WE GET A BIT OF HIGH PRESSURE BUILDING IN FROM THE
NORTH...WITH TEMPS FORECAST TO BE RIGHT AT NORMAL.

.LONG TERM...TUESDAY THROUGH SUNDAY.

EURO AND GFS SEEM TO HAVE SETTLED INTO SOME AGREEMENT WITH PRIMARY
TRENDS AND FEATURES AT LEAST FOR THE MOMENT. DEVELOPMENT OF
INVERTED TROUGH AHEAD OF NEXT SHORT WAVE. AS RIDGING BUILDS ALONG THE
WEST COAST A BIT OF A TROUGH DIGS INTO THE CENTRAL PORTION OF THE
COUNTRY...BUT REMAINS PROGRESSIVE. UNFORTUNATELY...THIS WILL AID
IN THE DEVELOPMENT OF A SURFACE LOW THAT WILL TRACK ACROSS NORTH
CENTRAL ALABAMA DURING THE DAY ON WEDNESDAY...RESULTING IN A
FAIRLY PROLONGED PERIOD OF RAIN CHANCES FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING. AS THE TROUGH DIGS AND PROGRESSES
EASTWARD...A COOLER AIR MASS IN BEHIND THE RAIN AS IT COMES TO AN
END THURSDAY. DON'T EXPECT CONTINUOUS RAIN THROUGH THE
PERIOD...BUT YOU WILL HAVE TO PICK AND CHOOSE YOUR TIMES FOR ANY
OUTDOOR ACTIVITIES AND CHECK THE SHORT TERM FORECAST BEFORE YOU
GO. WE WILL SEE A RETURN TO FAIR/SEASONABLE CONDITIONS FOR FRIDAY
THROUGH SUNDAY...BUT THE PATTERN WILL REMAIN PROGRESSIVE...AND WE
WILL BE LOOKING DOWN ANOTHER SYSTEM APPROACHING JUST OUTSIDE THE
FORECAST PERIOD.

&&

.AVIATION...00Z TAF DISCUSSION.

AVIATION FORECAST REMAINS A CHALLENGE...LARGELY BECAUSE MODELS ARE
HAVING A POOR TIME HANDLING TIMING OF VARIOUS SWATHS OF CONVECTION.
ONE BATCH OF SHOWERS AND THUNDERSTORMS DEVELOPED IN THE MIDDLE OF
MISSISSIPPI AND CAME SCREAMING INTO NORTHERN ALABAMA. BASED ON RADAR
EXTRAPOLATION...THIS CONVECTION SHOULD IMPACT BHM...EET...AND ANB
FOR (AT LEAST) THE FIRST FEW HOURS OF THE FORECAST. OUTSIDE OF RAIN
AREAS...THE FORECAST DOESN'T GET MUCH EASIER AS THERE IS A PRETTY
SHARP LINE BETWEEN VFR CONDITIONS AND LOWER IFR CEILINGS. MY GUT
FEELING...GIVEN LATEST MODEL OUTPUT...IS THAT THE LOW CLOUDS WILL
ULTIMATELY WIN OUT AND INCREASE IN AREA OVERNIGHT...WHILE CONTINUING
TO LOWER. THE LIFTING AND LIMITED CLEARING PROCESS AFTER SUNRISE
MONDAY WILL MOST LIKELY BE A SLOW ONE.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAR 27 2011

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
859 PM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND
MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND
STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A
CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS
APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TUESDAY EVENING THROUGH THURSDAY.

75

In the hours before

Special weather statement, Mar 27, 11:30 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CDT SUN MAR 27 2011

ALZ017-280515-
BLOUNT AL-
1130 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLOUNT COUNTY UNTIL 1215
AM CDT...

AT 1130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GARDEN CITY...OR 10 MILES SOUTH OF CULLMAN...MOVING
EAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  BLOUNTSVILLE...
  NECTAR...
  ROSA...
  STRAWBERRY...

&&

LAT...LON 3411 8630 3406 8633 3399 8634 3395 8684
      3396 8680 3400 8674 3408 8669 3409 8670
      3410 8666 3413 8663 3413 8661 3423 8655
      3426 8652 3427 8645
TIME...MOT...LOC 0430Z 261DEG 46KT 3404 8677

75
Local storm report, Mar 27, 11:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             2 NNW FORT MITCHELL     32.36N 85.03W
03/27/2011  E0.75 INCH       RUSSELL            AL   LAW ENFORCEMENT

            DIME TO PENNY HAIL NEAR MOUNT OLIVE DRIVE AND HIGHWAY
            165.

&&

LINHARES
Local storm report, Mar 27, 11:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             PHENIX CITY             32.47N 85.01W
03/27/2011  E1.50 INCH       RUSSELL            AL   BROADCAST MEDIA

            HAIL ONE AND ONE HALF INCH IN DIAMETER...MAYBE LARGER
            NEAR HIGHWAY 165 IN PHENIX CITY.

&&

LINHARES
Local storm report, Mar 27, 11:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             BEAUREGARD              32.54N 85.37W
03/27/2011  E0.50 INCH       LEE                AL   EMERGENCY MNGR

&&

LINHARES
Local storm report, Mar 27, 11:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             FORT MITCHELL           32.34N 85.02W
03/27/2011  E1.50 INCH       RUSSELL            AL   BROADCAST MEDIA

&&

LINHARES
Special weather statement, Mar 27, 11:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT SUN MAR 27 2011

ALZ018-026-280545-
ETOWAH AL-ST. CLAIR AL-
1158 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND NORTHERN ST. CLAIR
COUNTIES UNTIL 1245 AM CDT...

AT 1159 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTOONA...OR 9 MILES NORTHEAST OF ONEONTA...MOVING
EAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...
  STEELE...
  ATTALLA...

&&

LAT...LON 3413 8584 3413 8579 3411 8579 3397 8574
      3391 8613 3394 8636 3398 8633 3406 8633
      3411 8630 3415 8626 3419 8584
TIME...MOT...LOC 0459Z 265DEG 50KT 3405 8630

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 27, 8:32 PM CDTSpecial Weather StatementBMXMontgomery43 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXFayette, Lamar39 min
Mar 27, 9:05 PM CDTSpecial Weather StatementBMXAutauga40 min
Mar 27, 9:34 PM CDTSpecial Weather StatementBMXWalker, Winston41 min
Mar 27, 9:43 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min
Mar 27, 10:15 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa30 min
Mar 27, 10:30 PM CDTSpecial Weather StatementBMXWinston45 min
Mar 27, 10:31 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa44 min
Mar 27, 10:36 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell39 min
Mar 27, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Mar 27, 11:16 PM CDTSevere Thunderstorm WarningBMXLee, Russell29 min
Mar 27, 11:28 PM CDTSpecial Weather StatementBMXRandolph47 min
Mar 27, 11:30 PM CDTSpecial Weather StatementBMXBlount45 min
Mar 27, 11:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Mar 28, 12:31 AM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 28, 12:50 AM CDTSpecial Weather StatementBMXMarion, Winston40 min
Mar 28, 12:57 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Mar 28, 1:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa47 min
Mar 28, 1:32 AM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
Mar 28, 1:43 AM CDTSpecial Weather StatementBMXCleburne47 min
Mar 28, 1:44 AM CDTSevere Thunderstorm WarningBMXShelby28 min
Mar 28, 1:46 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Mar 28, 1:50 AM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Shelby, Talladega40 min
Mar 28, 2:10 AM CDTSpecial Weather StatementBMXMarion50 min
Mar 28, 2:25 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne31 min
Mar 28, 2:42 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne14 min
Mar 28, 2:47 AM CDTSpecial Weather StatementBMXClay43 min
Mar 28, 3:16 AM CDTSpecial Weather StatementBMXJefferson, St. Clair44 min
Mar 28, 3:21 AM CDTSpecial Weather StatementBMXMarshall39 min
Mar 28, 3:24 AM CDTSpecial Weather StatementBMXEtowah51 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXCleburne20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.